[Skip to Content]
[Skip to Content Landing]

Recent-Onset Bilateral Blurred Vision

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

An African American woman in her 50s presented for recent-onset blurred vision in both eyes for 2 months. She endorsed mild photophobia but denied pain, redness, tearing, or discharge. There was no history of oral/genital ulcers, rashes, or atopy. Her medical history was significant for hypertension, asthma, hepatitis C, and essential tremor. Her medications include lisinopril, albuterol sulfate, and amantadine hydrochloride. She denied any previous ocular surgical procedures or trauma. She was seen 2 weeks prior and was treated with 400 mg of oral acyclovir sodium 5 times a day and sodium chloride, 5%, ointment 4 times a day. Her central corneal thickness at that time was recorded at 798 μm OD and 827 μm OS.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Amantadine-associated endothelial toxicity

D. Discontinue treatment with amantadine

Amantadine has been shown in several case reports and studies to cause bilateral corneal edema secondary to endothelial toxicity, which may or may not be reversible.18 Elimination of all potential toxic agents is needed to determine the cause of the endothelial failure and resultant corneal edema. The patient had received 200 mg of amantadine for the past year, with an increase in the dose to 300 mg 7 months ago. It is also important to rule out herpetic disease as a potential cause of endothelial dysfunction. The patient was receiving acyclovir for 2 weeks without improvement in symptoms and had worsening corneal edema.

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Ketki Soin, MD, Illinois Eye and Ear Infirmary, Department of Ophthalmology and Visual Sciences, University of Illinois at Chicago, 1855 W Taylor St, Chicago, IL 60612 (ketki.soin@gmail.com).

Published Online: November 3, 2016. doi:10.1001/jamaophthalmol.2016.2737

Conflict of Interest Disclosures: All authors have completed and submitted the ICMJE Form for Disclosure of Potential Conflicts of Interest and none were reported.

Funding/Support: This work was supported by an unrestricted grant from Research to Prevent Blindness.

Role of the Funder/Sponsor: Research to Prevent Blindness had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Fraunfelder  FT, Fraunfelder  FW  Jr, Chambers  WA.  Drug-Induced Ocular Side Effects: Clinical Ocular Toxicology. Philadelphia, PA: Elsevier Health Sciences; 2014.
2.
Kim  YE, Yun  JY, Yang  HJ,  et al.  Amantadine induced corneal edema in a patient with primary progressive freezing of gait.  J Mov Disord. 2013;6(2):34-36. PubMedGoogle ScholarCrossref
3.
Jeng  BH, Galor  A, Lee  MS,  et al.  Amantadine-associated corneal edema potentially irreversible even after cessation of the medication.  Ophthalmology. 2008;115(9):1540-1544.PubMedGoogle ScholarCrossref
4.
Koenig  SB, McDermott  ML, Simons  KB.  Nonimmunologic graft failure after Descemet’s stripping automated endothelial keratoplasty (DSAEK) for presumed amantadine-induced corneal edema.  Eye Contact Lens. 2009;35(4):209-211.PubMedGoogle ScholarCrossref
5.
Shults  CW.  Treatments of Parkinson disease: circa 2003.  Arch Neurol. 2003;60(12):1680-1684.PubMedGoogle ScholarCrossref
6.
French  DD, Margo  CE.  Postmarketing surveillance of corneal edema, Fuchs dystrophy, and amantadine use in the Veterans Health Administration.  Cornea. 2007;26(9):1087-1089.PubMedGoogle ScholarCrossref
7.
Chang  KC, Jeong  JH, Kim  MK, Wee  WR, Lee  JH, Jeon  BS.  The effect of amantadine on corneal endothelium in subjects with Parkinson’s disease.  Ophthalmology. 2010;117(6):1214-1219.PubMedGoogle ScholarCrossref
8.
Pond  A, Lee  MS, Hardten  DR, Harrison  AR, Krachmer  JH.  Toxic corneal oedema associated with amantadine use.  Br J Ophthalmol. 2009;93(3):281, 413. PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right

Name Your Search

Save Search
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase

Lookup An Activity

or

My Saved Searches

You currently have no searches saved.

With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Topics
State Requirements